Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 108, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 21, 2009, 5:38 PM EDT for 4 counties in Massachusetts. It was in force for 67 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2009, 5:38 PM EDT (21:38 UTC)
- Expired
- Aug 21, 2009, 6:45 PM EDT
- In force
- 67 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 96 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 5:53 PM EDT | TSTM WND DMG | Hardwick, MA | TREES DOWN ON ROUTE 32A. |
| Aug 21, 6:24 PM EDT | TSTM WND DMG | West Brookfield, MA | TREE AND WIRES DOWN ON LONG HILL ROAD AND ON CENTRAL STREET. |
| Aug 21, 6:29 PM EDT | TSTM WND DMG | West Brookfield, MA | TREE AND WIRES DOWN ON CENTRAL STREET. |
| Aug 21, 6:44 PM EDT | TSTM WND DMG | Holden, MA | WIRES DOWN OFF A HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 10:47 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 21, 4:22 PM EDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1602 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 212138 SVRBOX MAC011-013-015-027-212245- /O.NEW.KBOX.SV.W.0108.090821T2138Z-090821T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 538 PM EDT FRI AUG 21 2009 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS... SOUTHEASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS... EASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS... SOUTHEASTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS... * UNTIL 645 PM EDT * AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WARE...OR 14 MILES EAST OF CHICOPEE...AND WAS MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE...WARREN...WEST BROOKFIELD... BROOKFIELD...HARDWICK...NEW BRAINTREE...NORTH BROOKFIELD... PETERSHAM...OAKHAM...BARRE...PAXTON...RUTLAND...PHILLIPSTON... HUBBARDSTON...TEMPLETON...HOLDEN AND PRINCETON. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR SAFETY GO INDOORS NOW AND STAY AWAY FROM WINDOWS. MINOR POOR DRAINAGE FLOODING IS ALSO EXPECTED. DRIVERS SHOULD AVOID FLOODED ROADWAYS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. && LAT...LON 4262 7206 4240 7172 4206 7238 4237 7239 TIME...MOT...LOC 2138Z 234DEG 32KT 4223 7232 $$ FRANK
1 follow-up statement
000 WWUS51 KBOX 212221 SVSBOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 621 PM EDT FRI AUG 21 2009 MAC011-013-015-212231- /O.CAN.KBOX.SV.W.0108.000000T0000Z-090821T2245Z/ FRANKLIN MA-HAMPSHIRE MA-HAMPDEN MA- 621 PM EDT FRI AUG 21 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HAMPDEN...SOUTHEASTERN HAMPSHIRE AND SOUTHEASTERN FRANKLIN COUNTIES IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. LAT...LON 4217 7216 4244 7228 4262 7206 4240 7172 TIME...MOT...LOC 2221Z 234DEG 32KT 4231 7207 $$ MAC027-212245- /O.CON.KBOX.SV.W.0108.000000T0000Z-090821T2245Z/ WORCESTER MA- 621 PM EDT FRI AUG 21 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR NORTHERN WORCESTER COUNTY... AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NORTH BROOKFIELD...OR 14 MILES WEST OF WORCESTER...MOVING NORTHEAST AT 35 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PETERSHAM...OAKHAM...BARRE...PAXTON...RUTLAND...PHILLIPSTON... HUBBARDSTON...TEMPLETON...HOLDEN AND PRINCETON PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. && LAT...LON 4217 7216 4244 7228 4262 7206 4240 7172 TIME...MOT...LOC 2221Z 234DEG 32KT 4231 7207 $$ FRANK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 5:02 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 21, 5:02 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
502 PM EDT FRI AUG 21 2009
.SYNOPSIS...
VERY WARM AND HUMID WEATHER WILL CONTINUE THROUGH SUNDAY WITH HURRICANE
BILL PASSING WELL EAST OF NANTUCKET EARLY SUNDAY. FLOODING GUSTY
THUNDERSTORMS ARE EXPECTED OVER PARTS OF THE INTERIOR...MAINLY EACH
AFTERNOON AND EVENING. HIGH SURF AND DANGEROUS RIP CURRENTS WILL BE
THE PRIMARY EFFECTS OF HURRICANE BILL ALONG THE COAST THIS WEEKEND
ALONG WITH POSSIBLE HEAVY RAIN SQUALLS SATURDAY NIGHT. NEXT WEEK IS
PROJECTED TO BE SOMEWHAT MORE COMFORTABLE...AND OVERALL MAINLY RAIN-FREE
FOR SOUTHERN NEW ENGLAND.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
MAIN CONCERN THIS EVENING WILL BE CONVECTION MOVING EAST THROUGH THE
CT RIVER VALLEY. ABUNDANT ENERGY AVAILABLE FOR CONVECTION AHEAD OF
A COLD FRONT IN EASTERN NEW YORK. DEW POINTS ARE ANOMALOUSLY HIGH
FOR SOUTHERN NEW ENGLAND...ADDING TO THE PRESENT RISK OF
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL. DECIDED TO HOLD OFF ON A
FLOOD WATCH FOR THE MOMENT...EXPECTING ANY FLOODING TO BE MORE
ISOLATED AND CONFINED TO URBAN AND POOR-DRAINAGE AREAS.
EXPECTING THIS CONVECTION TO CONTINUE THROUGH THIS EVENING. LATEST
RADAR TRENDS INDICATE SOME SUPERCELLS...WITH THE ATTENDANT RISK OF
TORNADOES. A TORNADO WATCH HAS BEEN POSTED FOR THIS EVENING ACROSS
SOUTHERN NH...CENTRAL AND WESTERN MA AND NORTHERN CT.
SWELLS FROM DISTANT HURRICANE BILL HAVE STARTED TO ARRIVE ALONG THE
SOUTH COAST OF NEW ENGLAND. THESE SWELLS WILL CONTINUE TO BUILD
OVERNIGHT...LEADING TO STRONGER RIP CURRENTS AND HIGHER BREAKING
WAVES...MAINLY ALONG THE SOUTH COAST OF MA AND RI.
TEMPERATURES ARE A BLEND OF THE MET AND MAV GUIDANCE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
GENERALLY FOLLOWED THE 12Z NAM FOR THIS FORECAST PACKAGE...AS IT WAS
VERY CLOSE TO OFFICIAL FORECAST TRACK FOR HURRICANE BILL. 12Z GFS
JUST SLIGHTLY WEST OF THE NAM.
ABUNDANT MOISTURE REMAINS IN PLACE...BUT NOT EXPECTING TEMPERATURES
TO BE AS HOT. WHILE THIS WILL LIKELY MEAN MORE SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF SOUTHERN NEW ENGLAND...NOT
EXPECTING THESE STORMS TO BE AS STRONG AS TODAY.
NOT A GOOD BEACH DAY ALONG THE SOUTH COAST WITH SWELLS CONTINUING TO
BUILD WITH HURRICANE BILL TURNING NORTH OVER THE OPEN ATLANTIC.
HAVE ISSUED A HIGH SURF ADVISORY TO HIGHLIGHT THE DANGEROUS SURF AND
POTENTIAL FOR STRONG RIP CURRENTS. PEOPLE HEADING TOWARD THE COAST
ARE ENCOURAGED TO CHECK WITH LOCAL AUTHORITIES ABOUT SWIMMING
RESTRICTIONS OR BEACH CLOSURES.
HURRICANE BILL SHOULD MAKE ITS CLOSEST TO SOUTHERN NEW ENGLAND
SATURDAY NIGHT INTO SUNDAY...PASSING ABOUT 220 MILES EAST OF
NANTUCKET. WHILE THIS SHOULD KEEP THE BRUNT OF THE WINDS WELL
OFFSHORE...WILL STILL LIKELY SEE SOME RAINFALL ACROSS PORTIONS OF
EASTERN MA AND RI.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY...ANY EARLY MORNING SQUALLS ALONG THE THE COAST DEPART
RAPIDLY ALONG WITH HURRICANE BILLS ENVELOPE OF WIND. THE
AFTERNOON/EVENING MAY SEE POSSIBLE STRONG THUNDERSTORMS AND QUITE A
WARM DAY IN LINGERING TROPICAL MODIFIED ATMOSPHERE. METNAM TEMPS.
50/50 BLEND OF NAM/GFS WINDS/DEW POINTS. LOW PRES TRIES TO FORM IN SNE.
MONDAY...ANY LOW PRES MAY STILL SERVE AS A LOW PROB CHC OF SHOWERS OTRW
A BIT DRYER AIRMASS SHOULD DEVELOP. 50 50 BLEND OF THE GFS/NAM
WINDS/DEW POINTS AND MAVMOS TEMPS.
TUESDAY-WED...BASICALLY WLY FLOW AS LOW PRES MOVES ACROSS SE CANADA.
GENERAL CONTINUITY WITH THE 4AM FCST PACKAGE. BLENDED 12Z/21 GFS MOS
WITH THE 4AM KBOX FCST. WEAK HIGH PRES SETTLES JUST S OF NEW ENGLAND.
CFP WED NIGHT MAY SPAWN SHOWERS AND TSTMS AHEAD OF IT LATE IN THE
DAY WEDNESDAY.
THU-FRI...DRY COOLER HIGH PRES SHOULD SETTLE SEWD FROM THE GREAT
LAKES TO SNE. 12Z GFS MAV MOS TEMPS BLENDED WITH THE PREV 4 AM KBOX
FCST.
&&
.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
KBOS TAF COLLABORATED WITH CWSU ZBW.
1930Z...LINE OF TSTMS SLOWLY ADVANCING INTO WESTERN NEW ENGLAND...
BUT STILL ENOUGH OF A N/NE MOTION TO KEEP US CONFIDENT THAT MOST OF
THIS ACTIVITY WILL BE LIMITED TO KBAF KBDL AND PERHAPS KORH KMHT
PRIOR TO SUNSET. MAIN THREATS ARE WIND GUSTS TO 45KT AND VERY HEAVY
RAINFALL. AMENDED KBAF KBDL TO REFLECT THIS TREND.
IT IS ALSO POSSIBLE AN ISOLD TSTM FORMS NEAR KPVD/KBOS PRIOR TO
SUNSET...BUT THAT DOES NOT APPEAR LIKELY.
WW 729 REMAINS IN EFFECT UNTIL 01Z AND INCLUDES KBDL...KBAF...KORH
AND KMHT.
MVFR CIGS EXPECTED TO DEVELOP THIS EVENING WITH PERIOD OF IFR CIGS
OVERNIGHT. HIGH CONFIDENCE ON IFR/LIFR REDEVELOPING KFMH KHYA KACK
BY THIS EVENING. CONDITIONS SLOWLY IMPROVE TO MVFR SAT MORNING AND
LIKELY PERSISTS THROUGH SAT AFTERNOON. SCATTERED SHOWERS/TSTMS
POSSIBLE SAT AFTERNOON MAINLY ACROSS INTERIOR.
SATURDAY NIGHT...STRONG N-NE WINDS ACROSS CAPE COD AND NANTUCKET AS
HURRICANE BILL PASSES WELL E OF KACK. AREAS OF MVFR CIGS/VSBYS IN SCT
SHOWERS/TSTMS.
OUTLOOK /SUNDAY THROUGH WEDNESDAY/...
SUNDAY...BECOMING MVFR OR VFR CIGS BY NOON WITH ANY EARLY WIND AND
IFR SQUALLS ALONG COASTAL MASSACHUSETTS QUICKLY ENDING. SCT OR BROKEN
AFTN SHOWERS AND TSTMS WITH LOCAL IFR CONDS.
SUN NIGHT...VFR WITH AREAS OF MVFR CONDS IN FOG OR LEFTOVER DYING
SHOWERS.
MONDAY THROUGH WEDNESDAY...GENERALLY VFR.
&&
.MARINE...
FOR THE OCEAN WATERS...SE SWELLS OF 2-4 FT WITH A PERIOD OF 15
SECONDS FROM HURRICANE BILL ALREADY ARRIVING AT BUOYS JUST SOUTH OF
SOUTHERN NEW ENGLAND. THESE WILL CONTINUE TO BUILD INTO SUNDAY.
SMALL CRAFT ADVISORIES POSTED FOR MOST OF THE SOUTH COASTAL WATERS
THROUGH SUNDAY. MARINERS ARE URGED TO FOLLOW THE LATEST ADVISORIES
CONCERNING HURRICANE BILL. WHILE CONFIDENCE IS GROWING BILL WILL
TRACK WELL EAST OF THE SOUTHERN NEW ENGLAND COASTAL WATERS...THERE
IS STILL A POSSIBILITY WE COULD SEE SOME WIND IMPACTS ACROSS THE
WATERS EAST OF CAPE COD AND NANTUCKET.
OUTLOOK /SUNDAY THROUGH TUESDAY/...
SUNDAY...LEFTOVER WIND AND SEAS ASSOCIATED HAZARDS ...PROBABLY
CONVERTING TO HAZARDOUS SEAS IN THE OPEN WATERS SOMETIME SUNDAY AND
LINGERING INTO MONDAY OR MONDAY NIGHT AS SE SWELLS ARE SLOW TO DECAY.
TUESDAY...NO HEADLINES ANTICIPATED AT THIS TIME SINCE BILLS LEFTOVER
SWELLS ARE PROBABLY BELOW 5 FEET.
&&
.HYDROLOGY...
RAINFALL FOR AUGUST TO DATE HAS BEEN 1.5 TO NEARLY 2.5 INCHES BELOW
NORMAL...ALLOWING STREAMS AND RIVERS TO GRADUALLY RECEDE OVER THE
PAST COUPLE OF WEEKS...AND ALLOWING SOIL TO DRY OUT. THIS PROVIDES
SOME GIVE WITH RESPECT TO THE FLOOD POTENTIAL. SMALL STREAM FLASH
FLOOD GUIDANCE IS ABOUT 3 INCHES IN 1 HOUR AND 4.5 INCHES IN 3
HOURS...BUT LESS FOR URBAN AND POOR DRAINAGE FLOODING.
FOR TONIGHT...SCATTERED THUNDERSTORMS ANTICIPATED...ANY
THUNDERSTORMS COULD BRING LOCALLY HEAVY DOWNPOURS WITH ANOMALOUSLY
MOIST AIRMASS IN PLACE. CONCERN IN OUR AREA IS FAR SW NH INTO
CENTRAL CT...CLOSER TO AN APPROACHING FRONT THAT SHOULD STALL OUT
JUST WEST OF OUR AREA FOR SAT. MODELS AND WV IMAGERY INDICATE THAT
MOISTURE IS PRIMARILY OF GULF ORIGIN AS OPPOSED TO MOISTURE FROM
BILL. NOT ENOUGH CONFIDENCE AT THIS TIME TO GO WITH A FLASH FLOOD
WATCH IN WESTERN PORTION OF THE AREA...THOUGH CAN NOT RULE OUT AN
ISOLATED FLASH FLOOD EVENT TONIGHT. MINOR URBAN AND POOR DRAINAGE
FLOODING IS CERTAINLY POSSIBLE.
NAM/GFS INDICATE THAT WEAK FRONT WILL LINGER IN THE VICINITY OF EASTERN
NY ON SAT...WHERE AXIS OF 2 PLUS INCH PRECIPITABLE WATER REMAINS.
ONCE AGAIN POTENTIAL EXISTS FOR LOCALLY HEAVY DOWNPOURS PRIMARILY
OVER SW NH INTO NORTH CENTRAL CT. MINOR URBAN AND POOR DRAINAGE
FLOODING POSSIBLE...ISOLATED FLASH FLOOD EVENT POSSIBLE WESTERN ZONES.
SAT NIGHT SHOWERS AND THUNDERSTORMS FROM BILL PRIMARILY CROSS CAPE
COD AND THE ISLANDS. MODELS NOT SHOWING MUCH BY WAY OF QPF...BUT
WITH THE SANDY SOILS IN THAT AREA FLOODING ISSUES ARE NOT
ANTICIPATED. TROPICAL MOISTURE BEGINS TO DIMINISH IN SOUTHERN NEW
ENGLAND DURING THE DAY SUNDAY.
&&
.CLIMATE...
HEAT WAVE CONTINUES NORTHERN CONNECTICUT...
HEAT WAVE IS OFFICIAL 7 DAYS AT HFD AND BDL THRU THE 21ST. NO 90 HERE
AT KBOX YET.
HARTFORD/WINDSOR LOCKS.../CORRECTED/ 7 DAY HEAT WAVE FROM 8/15-21
(MAX TEMPS 90/91/94/93/91/91/AND 91 SO FAR TODAY 8/21). TOTAL OF 11 DAYS
OF 90+ DEGREE TEMPS SO FAR IN 2009. (2 DAYS IN APRIL...9 DAYS IN AUGUST)
RECORD TODAY AT BDL IS 93.
FOR THE RECORD...CLIMATE HIGHS TODAY SO FAR.
BOS 90 AT 349PM
BDL 91 AT 304PM
ORH 87 AT 359PM
PVD 89 AT 221PM
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FROM 4 AM SATURDAY TO 6 PM EDT SUNDAY FOR
MAZ020>024.
NH...NONE.
RI...HIGH SURF ADVISORY FROM 4 AM SATURDAY TO 6 PM EDT SUNDAY FOR
RIZ006>008.
MARINE...SMALL CRAFT ADVISORY FROM 11 AM SATURDAY TO 6 AM EDT SUNDAY
FOR ANZ232-234.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ233-235-237-
250-254>256.
SMALL CRAFT ADVISORY FROM 6 PM SATURDAY TO 6 AM EDT SUNDAY FOR
ANZ236-251.
&&
SYNOPSIS...DRAG/BELK
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...DRAG
AVIATION...JWD/DRAG
MARINE...BELK/DRAG
HYDROLOGY...NMB
CLIMATE...DRAGHazardous weather outlook, Aug 21, 5:03 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 503 PM EDT FRI AUG 21 2009 MAZ006-013-017-018-RIZ001>005-221200- WESTERN ESSEX MA-WESTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI- WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- 503 PM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND. .DAY ONE...TONIGHT. SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND TORRENTIAL DOWNPOURS WHICH COULD CAUSE LOCALIZED POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS... MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY AND SUNDAY. THIS MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING. A THUNDERSTORM MAY OCCUR LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ020>024-RIZ006>008-221200- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 503 PM EDT FRI AUG 21 2009 ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 6 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. THERE IS A MODERATE RISK OF DANGEROUS RIP CURRENTS ALONG THE EAST AND SOUTH FACING BEACHES FROM NANTUCKET AND MARTHAS VINEYARD TO NEWPORT AND WESTERLY TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS... MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY AND SUNDAY. THIS MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING. DISTANT HURRICANE BILL WILL BRING INCREASING SOUTH TO SOUTHEAST SWELLS TO THE COASTAL WATERS. SEAS MAY REACH 10 TO 15 FEET... ESPECIALLY SATURDAY NIGHT AND SUNDAY. THIS WILL LEAD TO DANGEROUS SURF AND RIP CURRENTS THIS WEEKEND...ESPECIALLY ALONG EAST AND SOUTH FACING BEACHES. CONSIDERABLE BEACH EROSION WILL ALSO OCCUR THROUGH THE WEEKEND TIDE CYCLES...ESPECIALLY ON THE SOUTH FACING COASTLINE. MINOR SPLASH OVER COULD ALSO OCCUR AROUND THE TIMES OF HIGH TIDE SATURDAY AND SUNDAY. A THUNDERSTORM MAY OCCUR LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MAZ007-015-016-019-221200- EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA- 503 PM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND SOUTHEASTERN MASSACHUSETTS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS... MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY THROUGH SUNDAY. THIS MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING. DISTANT HURRICANE BILL WILL BRING INCREASING SOUTH TO SOUTHEAST SWELLS TO THE COASTAL WATERS. SEAS MAY REACH 10 TO 15 FEET... ESPECIALLY SATURDAY NIGHT AND SUNDAY. THIS WILL LEAD TO DANGEROUS SURF AND RIP CURRENTS THIS WEEKEND...ESPECIALLY ALONG EAST AND SOUTH FACING BEACHES. CONSIDERABLE BEACH EROSION WILL ALSO OCCUR THROUGH THE WEEKEND TIDE CYCLES...ESPECIALLY ON THE SOUTH FACING COASTLINE. MINOR SPLASH OVER COULD ALSO OCCUR AROUND THE TIMES OF HIGH TIDE SATURDAY AND SUNDAY. A THUNDERSTORM MAY OCCUR LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CTZ002>004-MAZ002>005-008>012-014-026-NHZ011-012-015-221200- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 503 PM EDT FRI AUG 21 2009 ...TORNADO WATCH 729 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THUNDERSTORMS WILL ALSO PRODUCE TORRENTIAL DOWNPOURS WHICH SHOULD CAUSE LOCALIZED POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS... MAINLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY AND SUNDAY. THIS MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING. A THUNDERSTORM MAY OCCUR LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ230>237-250-251-254>256-221200- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 503 PM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED THUNDERSTORMS MAY PRODUCE BRIEF TORRENTIAL DOWNPOURS... SATURDAY AFTERNOON INTO SUNDAY. DISTANT HURRICANE BILL WILL BRING INCREASING SOUTH TO SOUTHEAST SWELLS TO THE COASTAL WATERS. SEAS MAY REACH 10 TO 15 FEET... POSSIBLY HIGHER...ESPECIALLY SATURDAY NIGHT AND SUNDAY ACROSS THE WATERS NEAR CAPE COD AND NANTUCKET. A THUNDERSTORM MAY OCCUR LATE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 3:17 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 317 PM EDT FRI AUG 21 2009 MAZ002-003-008-NHZ011-211945- CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- 317 PM EDT FRI AUG 21 2009 AT 314 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SCATTERED HEAVY SHOWERS AND A FEW EMBEDDED THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER HAWLEY...OR ABOUT 15 MILES SOUTHEAST OF NORTH ADAMS...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED INCLUDE...ASHFIELD...CHARLEMONT... BUCKLAND...MONROE...ROWE...HEATH...SHELBURNE...COLRAIN... WESTMORELAND...WALPOLE...SURRY...MARLOW...HINSDALE...GILSUM... CHESTERFIELD...ALSTEAD AND LEYDEN. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. FRANK
Special weather statement, Aug 21, 3:35 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 335 PM EDT FRI AUG 21 2009 MAZ002-003-008>010-NHZ011-212030- CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- 335 PM EDT FRI AUG 21 2009 AT 332 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF DEVELOPING STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 2 MILES NORTHEAST OF PLAINFIELD...OR ABOUT 15 MILES WEST OF GREENFIELD...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED INCLUDE...ASHFIELD...CHARLEMONT...CONWAY... BUCKLAND...HEATH...SHELBURNE...DEERFIELD...GREENFIELD...COLRAIN... LEYDEN...BERNARDSTON...GILL...NORTHFIELD...HINSDALE... WESTMORELAND...WALPOLE...SURRY...SULLIVAN...MARLOW...KEENE... GILSUM...CHESTERFIELD AND ALSTEAD. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. FRANK
Special weather statement, Aug 21, 3:53 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 353 PM EDT FRI AUG 21 2009 NHZ011-015-212045- CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH- 353 PM EDT FRI AUG 21 2009 AT 351 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH OVER STODDARD...OR ABOUT 14 MILES NORTHEAST OF KEENE...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED INCLUDE...WINDSOR AND HILLSBOROUGH. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. FRANK
Special weather statement, Aug 21, 4:20 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 420 PM EDT FRI AUG 21 2009 CTZ002-MAZ009-011-212115- EASTERN HAMPDEN MA-HARTFORD CT-WESTERN HAMPDEN MA- 420 PM EDT FRI AUG 21 2009 AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH 5 MILES SOUTH OF GRANVILLE...OR ABOUT 13 MILES NORTHWEST OF WINDSOR LOCKS...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED INCLUDE...GRANVILLE...SOUTHWICK... WESTFIELD...AGAWAM...WEST SPRINGFIELD...SPRINGFIELD AND WILBRAHAM. FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. FRANK
Special weather statement, Aug 21, 5:03 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 503 PM EDT FRI AUG 21 2009 MAZ003-008-010-011-212200- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-WESTERN HAMPSHIRE MA- 503 PM EDT FRI AUG 21 2009 AT 501 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH OVER CHICOPEE...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED INCLUDE...NORTHAMPTON...LUDLOW...SOUTH HADLEY...GRANBY...HATFIELD...HADLEY...AMHERST...BELCHERTOWN... PELHAM...SHUTESBURY AND NEW SALEM. FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR DRAINAGE AREAS. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. FRANK
Local storm report, Aug 21, 5:12 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
512 PM EDT FRI AUG 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG HINSDALE 42.79N 72.49W
08/21/2009 CHESHIRE NH AMATEUR RADIO
TREES DOWN BLOCKING RIVER ROAD. WIRES DOWN ON ROUTE 119.
TREE DOWN ON HOUSE ON FERN PARK ROAD.
0444 PM TSTM WND DMG CHESTERFIELD 42.40N 72.85W
08/21/2009 HAMPSHIRE MA AMATEUR RADIO
MULTIPLE TREES DOWN SOUTH OF ROUTE 143.
0451 PM TSTM WND DMG KEENE 42.95N 72.30W
08/21/2009 CHESHIRE NH AMATEUR RADIO
TREE DOWN IN DUMMERSTON SECTION OF KEENE.
0452 PM TSTM WND DMG BURLINGTON 41.77N 72.97W
08/21/2009 HARTFORD CT AMATEUR RADIO
TREE DOWN ON WIRES NEAR LYONS ROAD. ADDITIONAL TREES AND
WIRES REPORTED DOWN AT 5 PM ON UPSON STREET AND BLAINE
LANE.
0506 PM TSTM WND DMG SIMSBURY 41.88N 72.81W
08/21/2009 HARTFORD CT AMATEUR RADIO
MULTIPLE TREES AND WIRES DOWN BLOCKING TOWN FOREST ROAD.
&&
FIELDThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:45 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 60 min |
| Aug 21, 4:04 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 41 min |
| Aug 21, 4:23 PM EDT | High Surf Advisory | BOX | Barnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more | 72 hr |
| Aug 21, 4:34 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire, Worcester | 116 min |
| Aug 21, 4:36 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 54 min |
| Aug 21, 4:45 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampshire | 60 min |
| Aug 21, 4:57 PM EDT | Areal Flood Advisory | BOX | Hampden | 2 hr |
| Aug 21, 5:16 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 59 min |
| Aug 21, 6:02 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire, Middlesex, Worcester | 118 min |
| Aug 21, 6:05 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 55 min |
| Aug 21, 6:45 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex, Worcester | 28 min |
| Aug 21, 6:49 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 41 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.